Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 17, NWS Louisville, KY

May 7, 2001Bullitt County, Jefferson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 7, 2001, 3:28 PM EDT for Bullitt County, Jefferson County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 7, 2001, 3:28 PM EDT (19:28 UTC)
Expired
May 7, 2001, 4:00 PM EDT
In force
32 min
Issued by
NWS Louisville, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bullitt County, KY, Jefferson County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WUUS53 KLMK 071929
SVRSDF
KYC029-111-072000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
328 PM EDT MON MAY 7 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BULLITT COUNTY IN NORTH CENTRAL KENTUCKY
  JEFFERSON COUNTY IN NORTH CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF LOUISVILLE

* UNTIL 400 PM EDT

* AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM LOUISVILLE TO 7 MILES SOUTHWEST
  OF BARDSTOWN JUNCTION...OR FROM 3 MILES SOUTH OF LOUISVILLE TO 25
  MILES SOUTH OF LOUISVILLE...MOVING NORTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BARDSTOWN JUNCTION...HILLVIEW...OKOLONA...SHEPHERDSVILLE AROUND 335
  PM EDT
  ST. MATTHEWS...CLERMONT AROUND 340 PM EDT
  LYNDON...FERN CREEK...HIGHVIEW AROUND 345 PM EDT
  JEFFERSONTOWN AROUND 350 PM EDT

THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING VERY LARGE
HAIL AND DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

LAT...LON 3828 8584 3786 8582 3792 8555 3826 8543

VLD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:00 PM EDT, 28 minutes earlier.

Area forecast discussion, May 7, 3:00 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT MON MAY 07 2001

WATER VAPOR IMAGERY SHOWS DECENT S/W FRM CNTRL WISCONSIN TO ERN
ARKANSAS AT MID AFTN ... WHILE VSB SAT PICS LOOKS LIKE SWIRL OR
MCV IN THE WRN PART OF TN. ATMOSPHERE ACRS MUCH OF OUR FORECAST
AREA (FA) HAS BECOME MOIST AND UNSTABLE WITH LIS OF MINUS 3 TO
MINUS 5...AND CAPES OF 1-2K.  APRCHG FRONTAL BNDRY COUPLED WITH
SLOW MOVING S/W FEATURE... SHUD LEAD TO WIDESPREAD SHWRS/TSTMS ARND
RGN TNGT. IN ADDITION...UPR AIR STRUCTURE SHOWING STG DIFFLUENT PTN
TNGT HELPING TO INCREASE LFT. MODEL GUIDE ALL SIMILIAR WITH THE
POTENTIAL FOR HVY RAIN THIS EVNG WRN FA...SO WILL GO THAT ROUTE.

FRONTAL PTN TO WASH OUT FM NE TO SW KY ON TUESDAY...AS BROAD SWLY
FLOW MAINTAINS THE STATUS QUO. WK CONVG ON WEAKENING FNT (ERN FA)
TUE MRNG COUPLED WITH UPR LVL DIFFLUENCE...SHUD HELP KEEP SHWRS
GOING IN THE MRNG. OTHERWISE MODEL LAYERED RH AND TIME SECTIONS
ALL SHOWING DRYING DURG THE AFTN...SO WILL GO BECOMING MSTLY SUNNY
NW SECTIONS AND PC ERN AND SRN FA.

UPR TROF TO FINALLY SWING THRU OUR RGN TUE NITE AND WEDNESDAY...SO
SHUD BE QUIET WX DURG THAT PERIOD. NOTE...LAST S/W ON TUE NITE CUD
STILL TRIGGER AN ISOLATED SHWR SE SECTIONS OF FA THEN..BUT COVERAGE
SEEMS TO MINIMAL TO WARRANT A MENTION.

NO BIG QUIBBLE WITH TEMPS FM MOS NGM OR AVN GUIDE. BOTH ARE SIMILIAR
AND WILL FOLLOW ALONG THE WAY.

.SDF...NONE.
STUREY

In the hours before

Special weather statement, May 7, 11:00 AM EDT, 4 hours 28 minutes before
INZ076>079-083-084-089>092-KYZ023>042-045>049-053>057-061>067-
070>078-081-082-072300-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1100 AM EDT MON MAY 7 2001

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND TONIGHT ACROSS
CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA.

A COLD FRONT WILL MOVE INTO THE OHIO VALLEY THIS EVENING AND THEN
PUSH THROUGH THE REGION OVERNIGHT. AHEAD OF THE FRONT THE ATMOSPHERE
WILL BECOME WARM...MOIST...AND UNSTABLE.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN THE UNSTABLE
AIR.  A LINE OF THUNDERSTORMS WILL THEN MOVE WEST TO EAST THROUGH
THE REGION THIS EVENING AND OVERNIGHT. SOME OF THESE STORMS MAY
BECOME SEVERE AND PRODUCE DAMAGING WINDS AND LARGE HAIL.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE FOR THE LATEST WEATHER INFORMATION.

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND
TONIGHT.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 4:34 PM EDTSevere Thunderstorm WarningLMKMeade26 min
May 7, 5:10 PM EDTSevere Thunderstorm WarningLMKBullitt, Jefferson50 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.